Suggest effective treatment for Neuropathic pain
User rating for this question
I am on increased dose of Neurontin 1500mg-------sleeping constantly, day & night. cannot function this way. I have rectal-anal nerve pain and neuropathy. Just got out of hospital, but cannot tolerate overwhelming sedation. Also causing agitation, and angry feelings. Everyone telling me to stick it out, but I know my body! Need help with pain, but not this kind of medication. Are there other meds besides Neurontin to help? I am very sensitive to these types of drugs! Tired of Doctors not listening! I do need help! The same group of meds seem to be used for nerve pain. I am a nurse and don't consider myself stupid! I know my body! Should I cut the dosage so I can be awake and keep the pain or find something I can tolerate and will help?? So frustrated! XXXXXXX It would be a miracle to get help! Have been fighting this pain since spinal surgery two years ago. Don't mean to insult you but I am sick of the Doctors I have seen! I need some relief and quality of life! XXXXXXX
Posted Thu, 20 Feb 2014 in Brain and Spine
Answered by Dr. Gaurav Katiyar 3 hours later
Brief Answer: Experiencing adverse effect of Neurontin. Detailed Answer: Hi, I have gone through your query. You are suffering from Neuropathy and Neurontin (Gabapentin) is first choice of treatment. Gabapentin is Anticonvulsant and effective in treatment of Neuropathic pain. However, as you are on increasing dosage of it, you are experiencing its adverse effect. There are other medicines which help in relieving nerve pain. 1. Anticonvulsant: other than Gabapentin, Pregabalin can be tried. Carbamazepin can be used but its more effective in Trigeminal Neuralgia. 2. Antidepressants : Tricyclic antidepressants like amitriptyline, nortriptyline, and desipramine. These are more effective in treating nerve pain than SNRIs. 3. Opioids like methadone can be used. You can reduce the dose of gabapentin if you can tolerate nerve pain. This will reduce your symptoms of agitation and drowsiness. But remember not stop it abruptly as it will cause withdrawal symptoms. Above mentioned medicines are 'prescription only' medicines and can only be started by your treating doctors. You can consult them mentioning adverse effect and other medicines which you can tolerate well. Every Medicine has its own adverse effect. Hope I have answered your query. If you have any further questions I will be happy to help.